Kansas, 2019

High Wind in Kansas, May 23, 2019

May 23, 2019 · NWS ICT · 1 event in 1 county or zone

A dissipating thunderstorm produced a 62-knot/71 mph gust that was measured by the Great Bend AWOS.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A dissipating thunderstorm produced a 62-knot/71 mph gust that was measured by the Great Bend AWOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 5:43 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, May 23, 5:43 PM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Thu May 23 2019

.SYNOPSIS...
Issued at 258 PM CDT Thu May 23 2019

Thunderstorms with heavy rain, flooding, and severe weather will
continue to threaten the region through the Memorial Day weekend
and possibly all the way into the middle of next week. Given the
recent rains, some significant flash flooding will be possible at
times.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 258 PM CDT Thu May 23 2019

Hand analysis and satellite imagery early this afternoon depict a
surface low/triple point over the TX Panhandle, with a warm front
extending to the east along the KS/OK border. Aloft, an upper low is
spinning over the Great Basin, with an embedded s/w moving through
WRN CO.

Models differ on how far north the warm front will get through this
evening, which will play an important role in the severe weather
hazards. Just south of the warm front is a broad area of low to mid
70s dewpoints. Through this evening, the low-level jet will continue
to increase, leading to increasing WAA and moisture transport. Of
note, blended TPW products show an impressive surge of moisture
riding north through TX at this time and is poised to reach Kansas
by this evening.

The increasing WAA/moisture transport combined with a glancing
influence from the above-mentioned s/w should foster several rounds
of thunderstorms through tonight. Storms that develop over/near the
TX/OK Panhandles may have a tendency to build/propagate ENE along
the northward-advancing warm front. North of the warm front,
thinking the greatest threat will be large hail (with some
significantly large hail possible near the warm front where
instability will be maximized). Near and to the south of the warm
front is where SFC- based convection will be possible. Backed SFC
winds in this area combined with a general veering profile aloft
should support a tornado threat into this evening. Given the low
level shear/helicity forecast, a conditional threat of strong
tornadoes may develop, especially if any discrete or semi-discrete
cells can develop. Watch for meso-updates later if this threat
becomes more likely. At this time, thinking the tornado risk will
be focused over south-central KS.

Regarding the storm mode, shear vectors will tend to be oriented
more parallel with the frontal boundary, likely leading to more of
a tendency for upscale growth with time. However, as the warm
front continues to push north, it may begin to be oriented more SW
to NE, and be oriented a bit more perpendicular to the deep layer
shear. Should this occur, discrete or semi-discrete cells would be
more probable. Regardless of initial storm mode, upscale growth
into multiple clusters/small MCS' seems plausible overnight, with
an increased risk of flash flooding. The Flash Flood Watch was
expanded east some to account for a bit more eastward propagation
of the zone of convection and we'll continue to refine this area
if needed. Given the surge of moisture incoming and interacting
with the frontal boundary in the area, enhanced rainfall
rates/amounts are likely, potentially focused from near Medicine
Lodge up through portions of central /south-central KS. Given the
recent rainfall and wet soils, it won't take much for flash
flooding. The setup could lead to some significant/higher-impact
flash flooding.

The convective evolution through tonight will play an important role
in tomorrow's thunderstorm/severe threat. Favorable deep layer shear
combined with modest instability within the frontal zone could favor
some strong to severe storms, although the threat may tend to be
more conditional based on early-day convection. Temperatures were
cooled some on Friday as tonight's convection may tend to limit how
much heating can occur.

On Saturday, a stronger s/w is forecast to cross the region with a
renewed potential of strong to severe thunderstorms and heavy rain.
It could be that convection forms on the High Plains, then pushes
E/SE across the area. We'll continue to refine the severe potential
in the coming days.

Martin

.LONG TERM...(Sunday through Thursday)
Issued at 258 PM CDT Thu May 23 2019

Beyond Saturday, SW flow aloft will continue across the Plains with
embedded shortwaves traversing the area with a continued risk of
thunderstorms and heavy rainfall. Each wave will be able to tap into
an unstable and very moist environment, which will likely keep a
continued risk of flooding and severe weather going through at least
early next week. A stronger s/w may finally push through Tuesday or
Wednesday with at least a temporary break in the active weather. The
main takeaway here is the active pattern continues and flooding will
only worsen, with not much of a break in the rain.

Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 637 PM CDT Thu May 23 2019

Main aviation concerns: TSRA, low clouds, and LLWS

A broad zone of TSRA extends from the TX Panhandle northeast
through southern Nebraska. This axis may shift east some through
the night, with TSRA impacts likely along the I-135 corridor, and
possible east of there. For now, we'll handle the KCNU and
vicinity with VCTS as confidence is lower in whether or not TSRA
will get that far overnight. Elsewhere, TSRA with sudden
reductions in VIS, gusty winds, and hail will be possible. There
will also be a conditional tornado threat, primarily along the
Kansas Turnpike corridor. TSRA may weaken some by Friday morning,
with renewed development possible in the afternoon. The focus in
the afternoon may tend to be southeast Kansas, but that will
depend on how far east the storms get tonight. Low clouds will
plague much of the area over the next 24 hours, although the
clouds may trend a bit more SCT tomorrow afternoon in the wake of
early day storms.

Martin

&&

.HYDROLOGY...
Issued at 258 PM CDT Thu May 23 2019

A heightened flash flood risk may develop this evening through the
overnight hours as multiple rounds of thunderstorms move over the
same general area. There is still some uncertainty regarding the
convective evolution, but given the recent rains, wet soils, and
high moisture content, the potential of very efficient rainfall
exists. Where storms train over the same area, we could be looking
at 3-5"+. If storms end up more progressive, the amounts could be
lower overall. But, with very low flash flood guidance, it won't
take much to cause flooding. Aside from the flash flood threat,
river flooding will continue to be a significant and long-lasting
threat well into next week.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  75  67  81 /  90  70  50  30
Hutchinson      62  75  66  81 /  90  40  50  30
Newton          64  75  67  81 /  90  60  50  30
ElDorado        66  76  69  80 /  80  70  50  30
Winfield-KWLD   67  78  69  80 /  80  80  40  30
Russell         55  77  64  82 /  80  20  40  20
Great Bend      56  77  64  82 /  80  30  30  30
Salina          62  77  66  83 /  90  40  60  30
McPherson       61  76  66  81 /  90  40  60  30
Coffeyville     71  83  69  82 /  10  30  20  20
Chanute         70  81  69  81 /  30  40  30  40
Iola            70  81  69  81 /  40  50  40  40
Parsons-KPPF    71  82  69  82 /  30  30  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>070-082-083-091>093.

&&

SYNOPSIS...RM
SHORT TERM...RM
LONG TERM...RM
AVIATION...RM
HYDROLOGY...RM
Hazardous weather outlook, May 23, 2:39 PM CST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 PM CDT Thu May 23 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 PM CDT Thu May 23 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected to move across
central and south-central Kansas through tonight, possibly reaching
as far east as western sections of southeast Kansas. Some storms
will be severe with large hail, damaging winds, and tornadoes. At
this time, the greatest tornado threat looks to be focused over
south-central Kansas. In that area, a conditional threat for a few
strong tornadoes is possible. Elsewhere, hail of golf ball or larger
is possible, along with wind gusts to 70 mph.

Additionally, a flash flood threat is expected to develop as
thunderstorms may tend to train over the same areas, especially this
evening through tonight. The potential exists for some significant
and life-threatening flash flooding to develop. Please see the Flash
Flood Watch for additional information.

Significant river flooding will continue to be a threat as well.
Please see the latest River Flood Warnings for the latest
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms with heavy rain, flooding, and severe weather will
continue to threaten the area at times through the Memorial Day
weekend and potentially all the way into the middle of next week.
Please continue to monitor later forecasts as we refine the threat
areas for each day.

Significant and high-impact river flooding will continue well into
next week. Please see the latest River Flood Warnings for the latest
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Martin

In the hours before

Local storm report, May 23, 6:03 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             KANOPOLIS               38.71N 98.16W
05/23/2019  M1.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&
Special weather statement, May 23, 6:03 PM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
703 PM CDT Thu May 23 2019

KSZ033-240030-
Lincoln KS-
703 PM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Lincoln County in central Kansas...

* Until 730 PM CDT.

* At 701 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Lincoln...moving northeast at
  45 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Barnard.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3922 9794 3921 9793 3908 9793 3908 9816
      3901 9819 3906 9833 3922 9828
TIME...MOT...LOC 0002Z 202DEG 38KT 3910 9822

VAUGHAN
Local storm report, May 23, 6:06 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             6 E ELLSWORTH           38.74N 98.12W
05/23/2019  M1.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&
Special weather statement, May 23, 7:51 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
851 PM CDT Thu May 23 2019

KSZ032-047-240230-
Russell KS-Barton KS-
851 PM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Barton County in central Kansas...

* Until 930 PM CDT.

* At 848 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Pfeifer...
  moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Great Bend, Russell, Hoisington, Ellinwood, Wilson, Claflin, Lucas,
  Gorham, Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger,
  Bunker Hill, Paradise, Galatia, Susank, Waldo and Great Bend
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9848 3826 9848 3826 9903
TIME...MOT...LOC 0150Z 216DEG 32KT 3871 9912

VAUGHAN
Special weather statement, May 23, 8:34 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
934 PM CDT Thu May 23 2019

KSZ049-240300-
Saline KS-
934 PM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Saline County in central Kansas...

* Until 1000 PM CDT.

* At 931 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Brookville,
  or 10 miles southwest of Salina...moving northeast at 35 mph.

Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Salina, Assaria, Brookville, Smolan, New Cambria, Falun, Glendale,
  Bridgeport, Salina Airport and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3896 9737 3892 9738 3890 9737 3862 9753
      3861 9785 3875 9792 3896 9789
TIME...MOT...LOC 0233Z 216DEG 32KT 3875 9780

VAUGHAN
Special weather statement, May 23, 9:59 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
1059 PM CDT Thu May 23 2019

KSZ052-240430-
Marion KS-
1059 PM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Marion County in central Kansas...

* Until 1130 PM CDT.

* At 1057 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles south of Carlton, or 15
  miles northeast of Canton...moving northeast at 45 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lincolnville, Ramona, Durham, Tampa, Lost Springs, Pilsen and
  Marion Lake.

A Tornado Watch remains in effect until midnight CDT for central
Kansas.

LAT...LON 3852 9693 3852 9682 3851 9682 3841 9715
      3838 9737 3861 9737 3861 9693
TIME...MOT...LOC 0358Z 223DEG 38KT 3859 9731

VAUGHAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Barton

When
May 23, 10:05 PM CST to 10:07 PM CST
Where
Barton forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

The 62-knot gust was measured by the Great Bend (KGBD) AWOS. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825524.